Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 71, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 1996, 5:05 PM CDT for Crane County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 1996, 5:05 PM CDT (22:05 UTC)
- Expired
- May 22, 1996, 5:35 PM CDT
- In force
- 30 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Crane County, TX
The radar
The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 889 J/kg
- Mixed-layer CIN
- -455 J/kg
- Mixed-layer LCL
- 2412 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 222206 SVRMAF TXC103-222235- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 505 PM CDT WED MAY 22 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 535 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST TEXAS ...CRANE COUNTY AT 503 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED BY A SPOTTER 24 MILES WEST OF RANKIN OR 13 MILES SOUTH OF CRANE MOVING NORTHEAST AT 15 MPH. THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. $$ HUBER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:43 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 22, 2:43 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 241 PM CDT WED MAY 22 1996 DESPITE CONVECTIVE TEMPERATURES HAVING BEEN REACHED OVER AREA... SHORTWAVE RIDGING OVER FA SEEN ON LOCAL PROFILERS HAS LIKELY STRENGTHENED CAP TODAY AND KEPT THINGS CLEAR SO FAR. AS EXPECTED... LOCAL SURFACE DEWPOINTS HAVE EXCEEDED ETA EXPECTATIONS. THIS TREND SHOULD CONTINUE OVERNIGHT AS DRYLINE RETREATS WEST OF MAF TO NEAR NEW MEXICO BORDER. SURFACE DATA ALREADY SHOWING STRONG LEE TROFFING UNDERWAY IN EASTERN COLORADO...WHICH WILL HELP LOW LEVEL JET FIRE UP ONCE AGAIN TONIGHT. AGREE WITH AFDSJT THAT TIGHTER GRADIENT TONIGHT SHOULD JUSTIFY STRONGER WINDS IN OUR EASTERN ZONES. STRONG ELEVATED MIXED LAYER AHEAD OF DIGGING SOUTHWESTERN UNITED STATES TROF AND MEAGER LOW LEVEL JUICE WILL CONTINUE TO PUT THE LID ON POPS UNTIL THIS WEEKEND. WILL USE A BLEND OF PERSISTENCE/GUIDANCE FOR OVERNIGHT LOWS AGAIN TONIGHT. CNM 63/0 MAF 69/0 MRF 58/0 P07 75/0 TURNAGE
In the hours before
Special weather statement, May 22, 11:21 AM CDT, 5 hours 44 minutes before
TXZ045>048-050>052-057>063-067>070-074-075-079>082-NMZ027>029-230500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1119 AM CDT (1019 AM MDT) WED MAY 22 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: A STABLE LAYER OF WARM AIR ALOFT WILL CONTINUE TO INHIBIT THUNDERSTORM DEVELOPMENT OVER THE OUTLOOK AREA TODAY AND TONIGHT. SPOTTER ACTIVATION IS NOT ANTICIPATED. 8 TURNAGE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:00 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 50 min |
| May 22, 5:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.